Ask a doctor

How Long Until Blood Under the Skin Goes Away After Restylane

I had restylane injected into the crease between my eyebrows 3 days ago. My forehead was badly bruised after and now I have little white head pimples all over the bruised area as well. Of course I squeezed them and now it looks like blood under the skin.

I've had Resty before in my tear troughs with no adverse effects. What would cause this and when will it clear up? I've been using Neosporin and icing the area too. Thank you!

Doctor Answers (9)

Possible complication from Forehead Restylane

+5

You should see a dermatologist or plastic surgeon ASAP because you may have a vascular compromise to your forehead from the Restyalne injections that will require treatment to prevent skin loss and scarring of the forehead.  I know that some MD's inject fillers in the glabella but it has been established that doing so can cause constriction, of the thin walled vein leading to ischemic injury, skin slough and scarring about the size of a quarter in the forehead.  Your photo looks like skin that's going through an ischemic event and I think you should be seen ASAP.


Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Bruising and eruption after Restylane injection in glabella

+4

You need to see your injecting doctor immediately.  There are two possibilities for your rash:

1. the small blood vessels in the area of injection were either compressed or occluded by the product and this may be the onset of skin necrosis.  The Restylane would need to be dissolved with hyaluronidase to prevent further damage.

2. with redness and small blisters/pustules, this may be a herpex simplex or zoster eruption which also needs to be treated immediately so it would not scar.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Restylane in the Forehead

+3

Based on the photograph provided, it appears that one of the blood vessels in the forehead (supratrochlear) was embolized during your injection.  This is a well described complication for fillers in the central brow area. I recommend that you see your Doctor immediately for further evaluation.  In order to prevent skin necrosis from this event, some advocate injection of hyaluronidase, which is an enzyme that can dissolve fillers like Restylane and Juvederm.  When injecting in the glabellar (central brow) area, I always used Lidocaine mixed with epinephrine in order to constrict these blood vessels and minimize chances of this occurrence.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 35 reviews

You might also like...

Complication After Restylane Injection

+3

Jnnibck,

You need to call your injector immediately and tell them that you have skin discoloration that could be consistent with impending skin necrosis.  If this is the case, the Restylane is causing decreased blood flow to your forehead.  If your injector finds this to be the case, the Restylane can be dissolved with an enzyme (hyaluronidase).  I have found that injecting hyaluronidase can prevent skin necrosis.  If your injector will not see you, I recommend you find a dermatologist experienced in Restylane injections to see you quickly.

Also, stop icing the area as this will further compromise blood flow.

Michael McCracken, MD
Lone Tree Oculoplastic Surgeon
5.0 out of 5 stars 9 reviews

Blood flow problem after Restylane between eyebrows

+2

There is a small chance that this is bruising and Neosporin-related rash, but it probably is a more potentially serious problem. If blood flow is compromised by pressure of any filler in this area, but less likely with Restylane and Juvederm Ultra than others, there may be a problem with the skin's condition above the area which can lead to scarring. Please see your dermatologist for followup and wound care instructions.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Restylane/Juvederm on the forehead causing bruising and pimples: concerning

+2

Dear jnnibck,

Thank you for including a photograph of your skin with your question. Without the photo, we (the physicians answering) might not have realized that this could be a serious situation beyond just the common bruising that can happen with any filler. You say your Restylane was injected into the crease between your eyebrows, yet the photo shows bruising and blisters only above that in the midforehead. This is why the doctors have said, and I agree, this is a medical situation that should be taken seriously and immediately evaluated by your injecting doctor AND possibly by another doctor as well (see a dermatologist, too, if the injector was a plastic surgeon). I agree with both possibilities of a blocked blood vessel which can lead to long term consequences, and also perhaps herpes zoster ("shingles"), which can be dangerous in this area.

If you go to your doctor, and neither of these is the case, we will all be relieved but happy you went to ask.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
5.0 out of 5 stars 40 reviews

Arnica ointment to the skin

+1

Bruising after injury or injections can be improved with the application of Bruisestick Arnica ointment twice daily. 

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

Restylane - blood under the skin

+1

Your photo is very concerning.  Please see your plastic surgeon as soon as you can.  Injecting filler in this area can sometimes cause decreased blood flow to an area of skin.  I'm sure your surgeon will want to see you immediately.

Dr. Begovic M.D.

Catherine Huang-Begovic, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 5 reviews

Restylane and Bruising

+1

Sometimes you can bruise after a treatment -- this can take anywhere from 1 to 10 days to resolve.  Eventually, your body will reaborb the blood.  To speed things up, you can consider treatment with the pulsed dye laser -- the jury is still out on how effective Vitamin K is.

Deborah Sarnoff, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.